South Dakota, 2016

Blizzard in South Dakota, December 25 to 26, 2016

December 25 to 26, 2016 · NWS ABR · 21 events in 21 counties and zones

An intense surface low pressure area moved from northeast Colorado to South Dakota from the 24th through the 26th. This storm first brought record breaking heavy rain along with heavy icing, which resulted in widespread tree and power line damage to the area.

Where it happened

Every event with a place to put it; 21 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

An intense surface low pressure area moved from northeast Colorado to South Dakota from the 24th through the 26th. This storm first brought record breaking heavy rain along with heavy icing, which resulted in widespread tree and power line damage to the area. The rain and freezing rain then changed over to snow along and west of the Missouri River during the late afternoon and evening of the 25th. As the system continued moving northeast, snow moved east across the rest of the region through the morning hours of the 26th.

Many roads were closed and/or required a No Travel Advisory due to the snow and/or ice. One such road closure involved Interstate-90 from Wyoming to Chamberlain, SD on Sunday night, the 25th. Many motorists were stranded during the storm. A vehicle containing 4 adults, a child, and their dog became stuck in a ditch. The party waited overnight for a total of 12 hours in blizzard conditions before being rescued. During this time, the temperature fell from 38 degrees to 8 degrees in matter of minutes.

Snowfall amounts of 4 to 18 inches were reported along and west of the Missouri River, while generally 1 to 2 inches fell from east of the river to the Minnesota border. Some of the highest snowfall amounts include: 6 inches at Murdo and Mobridge, 8 inches at Pollock, 9 inches at Timber Lake, 13 inches 8 miles southwest of Keldron, 15 inches 6 miles southeast of McIntosh, 16 inches at McLaughlin, and 18 inches 14 miles northeast of Isabel. High wind gusts of 60 to 70 mph brought blizzard conditions to much of the region from the late afternoon on the 25th into the afternoon hours of the 26th. Specifically, winds gusted to 67 mph near Clear Lake and 70 mph at Pierre.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Dec 25, 2:31 PM CST, 1 hour 4 minutes earlier.

Area forecast discussion, Dec 25, 2:31 PM CST, 1 hour 4 minutes before
Area Forecast Discussion
National Weather Service Aberdeen SD
231 PM CST Sun Dec 25 2016

.SHORT TERM...(This Evening through Tuesday Night)
Issued at 230 PM CST Sun Dec 25 2016

Other than a 3 to 5 hour slow down in the evolution of this system,
the overall trends remain as expected. Heavy rain, thunderstorms,
and freezing rain are being reported across the area this afternoon.
Most spots are fluctuating between 32 and 34 degrees, so right on
the cusp of frozen precip. Due to the uncertainty in local temps I
went ahead and left the current headlines alone since many areas are
still receiving a mix of sleet and freezing rain. Precip has been
heavy with recorded amounts of up to an inch of qpf.

Blizzard conditions across the west will likely not be realized
until between 0z and 6z due to the delay in system movement even
though snow will begin across north central SD this afternoon. Winds
are still expected to gust as high as 65 mph with strongest winds
near the Missouri River. Areas east of the blizzard warning will
experience some lingering light precip into early Monday morning.
Additional freezing rain/snow is possible. There is also an upslope
component along the Sisseton Hills and I-29 that needs to be
considered. The transition from rain/freezing rain to snow, with 1-2
inch accumulations in Marshall, Day, and Roberts counties will need
to be monitored as blizzard conditions are not out of the question.
As precip ends, winds will be the main concern and an advisory may
become necessary for Monday.

The system will exit Monday afternoon with quieter weather expected
through Tuesday.

.LONG TERM...(Wednesday through Sunday)
Issued at 230 PM CST Sun Dec 25 2016

No major changes expected for the extended. Temps will be normal to
above normal for most of the period, with a cooling trend towards
New Years Day. Pattern is fairly progressive with no real cold air
hints until late. Mostly dry conditions look to prevail as well.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday Afternoon)
Issued at 1129 AM CST Sun Dec 25 2016

A major winter storm will move through the area bringing mainly IFR
conditions, freezing rain, snow and possibly a thunderstorm.
Conditions will worsen through the afternoon and evening as
precipitation becomes more widespread and cigs lower. Strong
northwest winds will develop later tonight with some blowing snow
possible late, especially near KMBG.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...Blizzard Warning until noon CST /11 AM MST/ Monday for SDZ003-
     004-009-015-033.

     Ice Storm Warning until 6 AM CST Monday for SDZ005>008-010-011-
     016>023-034>037.

     Freezing Rain Advisory until 6 AM CST Monday for SDZ045-048-051.

MN...Ice Storm Warning until 6 AM CST Monday for MNZ039-046.

&&

SHORT TERM...Wise
LONG TERM...Scarlett
AVIATION...Scarlett
Hazardous weather outlook, Dec 25, 4:49 AM CST, 10 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
449 AM CST SUN DEC 25 2016

SDZ003-004-009-015-033-261100-
CORSON-CAMPBELL-WALWORTH-DEWEY-STANLEY-
449 AM CST SUN DEC 25 2016 /349 AM MST SUN DEC 25 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH
DAKOTA AND NORTH CENTRAL SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

FREEZING DRIZZLE...FREEZING RAIN AND PERHAPS EVEN SOME SLEET IS
EXPECTED FOR PARTS OF THE AREA EARLY THIS MORNING. THERE WILL BE
A SHIFT TO MODERATE TO HEAVY SNOW BY THIS AFTERNOON. EXPECT
BLIZZARD CONDITIONS TO DEVELOP THIS EVENING AND THEN DIMINISH
AROUND NOON MONDAY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

STRONG NORTHWEST WINDS ALONG WITH AREAS OF BLOWING SNOW CAN BE
EXPECTED ON MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED, HOWEVER PRECIPITATION
REPORTS WOULD BE GREATLY APPRECIATED.

MNZ039-046-SDZ007-008-011-021-261100-
TRAVERSE-BIG STONE-MARSHALL-ROBERTS-DAY-GRANT-
449 AM CST SUN DEC 25 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA AND NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

FREEZING DRIZZLE EARLY THIS MORNING WITH FREEZING RAIN ARRIVING
AROUND MID MORNING. THE FREEZING RAIN COULD LAST INTO THE
LATE AFTERNOON HOURS. LIGHT SNOW AND STRONG WINDS ARE ALSO
EXPECTED TO DEVELOP ACROSS THE AREA LATER TONIGHT INTO MONDAY
MORNING. TOTAL ICE ACCUMULATIONS OF 1/4 OF AN INCH ARE EXPECTED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SNOW, WITH AREAS OF BLOWING SNOW CAN BE EXPECTED MONDAY MORNING.
SNOWFALL AMOUNTS AROUND AN INCH IS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED, HOWEVER PRECIPITATION
REPORTS WOULD BE GREATLY APPRECIATED.

SDZ005-006-010-016>020-022-023-034>037-045-048-051-261100-
MCPHERSON-BROWN-EDMUNDS-POTTER-FAULK-SPINK-CLARK-CODINGTON-HAMLIN-
DEUEL-SULLY-HUGHES-HYDE-HAND-JONES-LYMAN-BUFFALO-
449 AM CST SUN DEC 25 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH
DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

FREEZING DRIZZLE EARLY THIS MORNING WITH FREEZING RAIN ARRIVING
AROUND MID MORNING. WARMER TEMPERATURES AROUND NOON SHOULD CHANGE
FREEZING RAIN OVER TO RAIN. WITH TEMPERATURES FALLING
OVERNIGHT...ANY WET SURFACES HAVE THE POTENTIAL TO REFREEZE. LIGHT
SNOW AND STRONG WINDS ARE ALSO EXPECTED TO DEVELOP ACROSS THE
AREA LATER TONIGHT INTO MONDAY MORNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SNOW, WITH AREAS OF BLOWING SNOW CAN BE EXPECTED MONDAY MORNING.
SNOWFALL AMOUNTS AROUND AN INCH IS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED, HOWEVER PRECIPITATION
REPORTS WOULD BE GREATLY APPRECIATED.

SD

In the hours before

Local storm report, Dec 25, 9:52 AM CST, 5 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
952 AM CST SUN DEC 25 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 AM     FREEZING RAIN    MILLER                  44.52N 98.99W
12/25/2016  U0.01 INCH       HAND               SD   LAW ENFORCEMENT

            HAND COUNTY SHERIFF REPORTS EVERYTHING IS
            ICY. REPORT RELAYED VIA SOCIAL MEDIA.

&&

RV
Local storm report, Dec 25, 10:11 AM CST, 5 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1011 AM CST SUN DEC 25 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 AM     FREEZING RAIN    9 SSW LOWRY             45.20N 100.07W
12/25/2016  E0.13 INCH       POTTER             SD   COCORAHS

            RAIN STARTED FALLING AT 9:15 AM AND BY 10 AM
            A GLAZE OF ICE HAD FORMED ON EVERYTHING.

&&

RV
Local storm report, Dec 25, 10:43 AM CST, 4 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1043 AM CST SUN DEC 25 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 AM     FREEZING RAIN    FAULKTON                45.03N 99.13W
12/25/2016  U0.01 INCH       FAULK              SD   NWS EMPLOYEE

            LIGHT FREEZING RAIN AND SLEET MIXTURE
            FALLING.

&&

RV
Local storm report, Dec 25, 10:58 AM CST, 4 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1058 AM CST SUN DEC 25 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1053 AM     SLEET            GARDEN CITY             44.96N 97.58W
12/25/2016  U0.0 INCH        CLARK              SD   CO-OP OBSERVER

            RAIN JUST STARTED FALLING MIXING WITH
            SLEET/FREEZING RAIN.

&&

RV
Local storm report, Dec 25, 12:35 PM CST, 3 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1235 PM CST SUN DEC 25 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 PM     FREEZING RAIN    TIMBER LAKE             45.43N 101.08W
12/25/2016  E0.10 INCH       DEWEY              SD   PUBLIC

            RAIN AND FREEZING RAIN FALLING SINCE 830 AM
            MST. ICE BUILD UP ON POWER LINES AND ROADS
            SLUSH COVERED AND SLICK. .

&&

NWS ABERDEEN SD
IRIS SYSTEM
Local storm report, Dec 25, 12:48 PM CST, 2 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1248 PM CST SUN DEC 25 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1130 AM     FREEZING RAIN    ANDOVER                 45.41N 97.90W
12/25/2016  E0.00 INCH       DAY                SD   CO-OP OBSERVER

            FREEZING RAIN SHOWER WITH A TRACE OF
            ACCUMULATION.

&&

JT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

21 blizzard. Local standard time, as filed.

Blizzard, Dewey

When
December 25, 3:35 PM CST to December 26, 11:00 AM CST
Where
Dewey forecast zone
Reported by
COOP Observer
Coordinates
45.157, -100.872 (the zone’s center; the record gives no point)

Blizzard, Corson

When
December 25, 4:00 PM CST to December 26, 10:00 AM CST
Where
Corson forecast zone
Reported by
Law Enforcement
Coordinates
45.709, -101.197 (the zone’s center; the record gives no point)

Blizzard, Walworth

When
December 25, 4:32 PM CST to December 26, 10:00 AM CST
Where
Walworth forecast zone
Reported by
Emergency Manager
Coordinates
45.430, -100.032 (the zone’s center; the record gives no point)

Blizzard, Stanley

When
December 25, 10:00 PM CST to December 26, 10:00 AM CST
Where
Stanley forecast zone
Reported by
COOP Observer
Coordinates
44.412, -100.736 (the zone’s center; the record gives no point)

Blizzard, Jones

When
December 25, 10:00 PM CST to December 26, 10:00 AM CST
Where
Jones forecast zone
Reported by
COOP Observer
Coordinates
43.961, -100.690 (the zone’s center; the record gives no point)

Blizzard, Sully

When
December 25, 10:00 PM CST to December 26, 10:00 AM CST
Where
Sully forecast zone
Reported by
Public
Coordinates
44.716, -100.132 (the zone’s center; the record gives no point)

Blizzard, Hughes

When
December 25, 10:00 PM CST to December 26, 10:00 AM CST
Where
Hughes forecast zone
Reported by
ASOS
Coordinates
44.389, -99.996 (the zone’s center; the record gives no point)

Blizzard, Potter

When
December 26, 1:00 AM CST to 12:00 PM CST
Where
Potter forecast zone
Reported by
Law Enforcement
Coordinates
45.065, -99.957 (the zone’s center; the record gives no point)

Blizzard, Campbell

When
December 26, 3:00 AM CST to 10:00 AM CST
Where
Campbell forecast zone
Reported by
Law Enforcement
Coordinates
45.771, -100.052 (the zone’s center; the record gives no point)

Blizzard, Codington

When
December 26, 4:30 AM CST to 12:30 PM CST
Where
Codington forecast zone
Reported by
ASOS
Coordinates
44.978, -97.189 (the zone’s center; the record gives no point)

Blizzard, Roberts

When
December 26, 5:30 AM CST to 3:00 PM CST
Where
Roberts forecast zone
Reported by
Emergency Manager
Coordinates
45.630, -96.946 (the zone’s center; the record gives no point)

Blizzard, Grant

When
December 26, 6:00 AM CST to 3:00 PM CST
Where
Grant forecast zone
Reported by
Law Enforcement
Coordinates
45.172, -96.768 (the zone’s center; the record gives no point)

Blizzard, Hamlin

When
December 26, 6:30 AM CST to 12:00 PM CST
Where
Hamlin forecast zone
Reported by
Emergency Manager
Coordinates
44.674, -97.188 (the zone’s center; the record gives no point)

Blizzard, McPherson

When
December 26, 7:00 AM CST to 11:00 AM CST
Where
McPherson forecast zone
Reported by
NWS Employee
Coordinates
45.766, -99.221 (the zone’s center; the record gives no point)

Blizzard, Edmunds

When
December 26, 7:00 AM CST to 12:00 PM CST
Where
Edmunds forecast zone
Reported by
Emergency Manager
Coordinates
45.419, -99.215 (the zone’s center; the record gives no point)

Blizzard, Faulk

When
December 26, 8:11 AM CST to 12:00 PM CST
Where
Faulk forecast zone
Reported by
Emergency Manager
Coordinates
45.071, -99.145 (the zone’s center; the record gives no point)

Blizzard, Brown

When
December 26, 8:30 AM CST to 12:00 PM CST
Where
Brown forecast zone
Reported by
Emergency Manager
Coordinates
45.590, -98.352 (the zone’s center; the record gives no point)

Blizzard, Deuel

When
December 26, 8:30 AM CST to 12:00 PM CST
Where
Deuel forecast zone
Reported by
Emergency Manager
Coordinates
44.760, -96.668 (the zone’s center; the record gives no point)

Blizzard, Marshall

When
December 26, 9:00 AM CST to 2:00 PM CST
Where
Marshall forecast zone
Reported by
Emergency Manager
Coordinates
45.759, -97.598 (the zone’s center; the record gives no point)

Blizzard, Day

When
December 26, 9:00 AM CST to 1:00 PM CST
Where
Day forecast zone
Reported by
Law Enforcement
Coordinates
45.367, -97.607 (the zone’s center; the record gives no point)

Blizzard, Clark

When
December 26, 11:00 AM CST to 3:00 PM CST
Where
Clark forecast zone
Reported by
Emergency Manager
Coordinates
44.858, -97.729 (the zone’s center; the record gives no point)

What these are

Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2016Every state in 2016This day in weather historyWarnings in South Dakota, December 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 670270, 670269, 670274, 670271, 670272, 670276, 670277, 670275, 670273, 670285, 670288, 670290, 670286, 670278, 670279, 670280, 670281, 670293, 670282, 670283, 670284.